12 Feb Benzodiazepine Overdose
Benzodiazepines are a frequently prescribed class of drugs used in the treatment of health problems such as anxiety, insomnia or other sleep disturbances, alcohol withdrawal, and certain types of seizures. Together with a separate class of drugs, called barbiturates, they form a larger category of substances known as sedative-hypnotics. Excessive intake of a benzodiazepine medication can trigger a toxic condition called an overdose. However, severe accidental overdoses from a single type of benzodiazepine occur only rarely; in most cases, serious or potentially fatal problems result from either purposeful suicide attempts or simultaneous use of barbiturates, alcohol, or additional benzodiazepines.
Background Information on Benzodiazepines
Commonly available benzodiazepines include diazepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan), alprazolam (Xanax), clonazepam (Klonopin) and triazolam (Halcion). All drugs in the class make changes in normal brain function by crossing the blood-brain barrier and altering normal use of GABA (gamma aminobutyric acid), a substance that helps regulate communication between individual nerve cells (neurons) in the central nervous system. The most prominent medical effects of this GABA alteration are sedation and a reduction in symptoms associated with clinical anxiety.
Although they’re similar in most important respects, specific types of benzodiazepines produce somewhat different effects inside the body. For instance, some medications in this class—such as Valium and a drug called Tranxene (clorazepate)—take effect relatively quickly, while other medications—such as Ativan, Xanax and Serax (oxazepam)—take effect relatively slowly. In addition, the body eliminates various benzodiazepines at different rates of speed. Specific benzodiazepines are commonly used to treat certain medical conditions. For example, doctors tend to prescribe Ativan, Xanax, and Valium to treat medically serious anxiety, while medications typically used to treat insomnia include Halcion and temazepam (Restoril).
All benzodiazepines are fat-soluble to one degree or another; this means that they get broken down in the presence of fats in your body called lipids. Gradually, medications that break down in the presence of fat also tend to get stored in fat cells and retained in your body for relatively extended periods of time. Generally speaking, doctors who prescribe benzodiazepines try to limit daily dosages so significant accumulation of the drugs in fat cells does not occur. However, when legitimate benzodiazepine users take more of their medications than their doctors prescribe—or when people without prescriptions take these drugs without medical guidance—relatively high amounts of these drugs can accumulate in fat tissues.
Gradual buildup of excessive amounts of benzodiazepines in fat cells typically produces a condition called over-sedation. A person under the influence of over-sedation can develop symptoms that include confusion and other forms of thought impairment, memory impairment, difficulty speaking clearly or forming words properly, unusually weak muscles and a diminished ability to properly coordinate muscle activity. If over-sedation goes unaddressed or a user takes abnormally high doses of any given benzodiazepine in a short amount of time, the end result can be an overdose. In addition to excessive sedation, potential symptoms of a typical benzodiazepine overdose include hypotension (low blood pressure), diminished respiratory function (shallow breathing) and a condition called nystagmus, which involves rapid, involuntary vertical, horizontal, or rotary eye movements.
In certain circumstances, a benzodiazepine overdose can result in extended pauses in breathing (apnea), as well as in death. However, according to Medscape Reference, people who take a single benzodiazepine have very low risks for a fatal outcome in overdose situations, especially when their specific medication is taken orally. As stated previously, factors that seriously increase the risks for a fatal benzodiazepine overdose include simultaneous use of alcohol, barbiturate medications such as phenobarbital (Solfoton, Luminal) or secobarbital (Seconal), or use of more than one benzodiazepine. Groups of people who also have increased overdose risks include young children, the elderly, and intravenous users of Halcion or other benzodiazepines that produce their effects rapidly.
In most cases, people suffering from a benzodiazepine overdose don’t develop significant breathing difficulties. In these circumstances, treatment usually involves simple monitoring of the patient until levels of the drug in question drop naturally. If more severe symptoms are present, emergency room doctors can support a patient’s breathing with some form of oxygen, and also take steps to support normal blood flow. If a patient in severe condition receives treatment within one or two hours after an overdose begins, ER doctors may attempt to lower benzodiazepine levels with an orally administered substance called activated charcoal, which reduces excessive drug accumulations by eliminating them through the gastrointestinal tract (stomach and intestines). If severe overdose occurs in a new benzodiazepine user or in a person who only takes benzodiazepines occasionally, doctors may use a drug called flumazenil, which inhibits benzodiazepines’ effects on the central nervous system.
Find relief in recovery. Life gets better with addiction treatment.
Call our experts today.(855) 837-1334